EconPapers    
Economics at your fingertips  
 

Effects of the open policy on the dependence between the Chinese 'A' stock market and other equity markets: An industry sector perspective

Weiwei Luo, Robert Brooks and Param Silvapulle

Journal of International Financial Markets, Institutions and Money, 2011, vol. 21, issue 1, 49-74

Abstract: This paper investigates the effect of the open policy introduced in 2002 to allow foreigners to invest in the Chinese 'A' share market on the Chinese domestic capital market, especially on the dependence between the financial index returns of the 'A' shares and those of some emerging markets, specifically Hong Kong, Singapore, Thailand, Korea and Taiwan as well as the developed markets US, Japan and Australia. The results of nonparametric plots and copula model estimates of these dependence structures provide evidence of weak dependence in these markets before the introduction of the open policy, except for the US and Japan, and the tail dependence is found to be insignificant for all country pairs. These dependence structures are adequately captured by Clayton and normal copula models. On the other hand, in the period 2002-2009, there is significant dependence in all but the Korean market, as indicated by Symmetric Joe-Clayton, Clayton and rotated Gumbel copula models. Further, the significant lower tail dependence of the 'A' shares with other markets was found, except for the US, Japan and Korea, which indicates that the financial sectors returns in these five pair markets move downwards together. These findings have implications for international portfolio diversification and financial market participants.

Keywords: Dependence; Copula; Chi-plot; Kendall-plot; Semi-parametric; estimation (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042-4431(10)00049-1
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:21:y:2011:i:1:p:49-74

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:intfin:v:21:y:2011:i:1:p:49-74